Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Denver/Boulder, CO

July 20, 2019Jefferson County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 20, 2019, 5:48 PM MDT for Jefferson County, Colorado. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2019, 5:48 PM MDT (23:48 UTC)
Expired
Jul 20, 2019, 7:45 PM MDT
In force
117 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Jefferson County, CO

The radar

The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:30 PM MDTFLASH FLOOD3 N Lakewood, COA FEW FEET OF WATER OVER THE ROAD AT 12TH AND MILLER IN LAKEWOOD COLORADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
3424 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WGUS55 KBOU 202348
FFWBOU
COC059-210145-
/O.NEW.KBOU.FF.W.0009.190720T2348Z-190721T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
548 PM MDT Sat Jul 20 2019

The National Weather Service in Denver Colorado has issued a

* Flash Flood Warning for...
  Northeastern Jefferson County in central Colorado...

* Until 745 PM MDT.

* At 547 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. 1.38 
  inches of rain has already fallen near U.S. Highway 6 and Mt 
  Vernon Road in Golden. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lakewood, southeastern Arvada, Wheat Ridge and Golden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3968 10527 3975 10526 3980 10506 3967 10506

$$

TH
2 follow-up statements
410 
WGUS75 KBOU 210107
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
707 PM MDT Sat Jul 20 2019

COC059-210145-
/O.CON.KBOU.FF.W.0009.000000T0000Z-190721T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson CO-
707 PM MDT Sat Jul 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
NORTHEASTERN JEFFERSON COUNTY...

At 701 PM MDT, Doppler radar and automated rain gauges indicated 
thunderstorms had moved out of the warned area. However, flash 
flooding is still occurring. There was a report of 2 to 3 feet of 
water on 10th between Arapahoe St. and Cheyenne St. with water 
flooding a house in Golden. There was 6 to 12 inches of water 
running over the intersection of Pine Ridge Road and Jesse Way in 
the past half hour.

Some locations that will experience flooding include...
Northern Lakewood, Wheat Ridge and southeastern Golden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3969 10519 3976 10519 3979 10506 3970 10506

$$

TH
897 
WGUS75 KBOU 210138
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
738 PM MDT Sat Jul 20 2019

COC059-210147-
/O.EXP.KBOU.FF.W.0009.000000T0000Z-190721T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson CO-
738 PM MDT Sat Jul 20 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN JEFFERSON COUNTY WILL
EXPIRE AT 745 PM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3969 10519 3976 10519 3979 10506 3970 10506

$$
TH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:27 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 20, 2:27 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
227 PM MDT Sat Jul 20 2019

.SHORT TERM...(This evening through Sunday)
Issued at 1259 PM MDT Sat Jul 20 2019

Water vapor satellite imagery is showing a short wave trough over
eastern Utah and western Colorado. This trough has produced
showers and storms over western and central Colorado this morning
and early afternoon. This trough will help with additional storm
develop along the Front Range this afternoon.

A cold front pushed south through eastern Colorado this morning
bringing cooler air and moisture. Dew points have jumped into the
lower 60s along the Front Range and into the mid to upper 60s
across the northeast plains. These dew points combined with mid
80s for temperatures produces surface based CAPEs of 2000-2500
J/kg. Zero to 6km shear off the models show 30-35 knots of shear.
These are marginal values for severe storms. However based on
surface observations the easterly winds may be a little stronger
than the models indicate. This should increase the severe threat
along the Front Range and near by plains. Golfball size hail or
slightly larger and wind gusts to 70 mph will be possible the
strongest storms this afternoon. Precipitable water values
continue to climb and should top 1.25 inches, which is on the high
end. This will lead to a flood threat as well. However, storm
motion is expected to be 20-25 mph. This should limit the flooding
threat. Many of the models show additional weaker convection
following the first batch of stronger storms. Will keep PoPs high
into the evening hours for this. By midnight, expect most of the
convection to be east of the area.

On Sunday, the coolish and moist airmass will remain over eastern
Colorado. Highs will top out around 80 degrees across northeast
Colorado. Dew points lower a little Sunday with readings in the
mid to upper 50s. Surface based CAPEs reach 1500-2000 J/kg during
the afternoon. Shear will be weaker, resulting in a low severe
weather threat. Heavy rain and localized flooding will be possible
with the slower storm movement expected on Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 1259 PM MDT Sat Jul 20 2019

The typical summertime pattern is expected to continue through
the extended period as the dominate upper ridge holds firm over
the southwest US and entire Rocky Mountain region. After this
morning's cool front and increase in moisture, a second
disturbance will drop out of Canada and onto the northern US
plains Sunday morning. By Sunday evening the cool front associated
with this feature will reinforce the moist north to easterly flow
across the CO northern plains. This will hold 850-700mb layer
specific humidity at a rich 8-11 g/kg through the Sunday night.
Thus, storms will again extended into Sunday evening timeframe
with the main threat being heavy rain. Flow aloft Sunday night
should be progressive enough that storms should move across the
foothills and plains at a sufficient enough pace to avoid any
significant hydro issues. After the passage of this disturbance,
weak easterly surface return flow will persist through the Monday
day and into Monday evening with fairly high specific humidity
around 10 g/kg holding across the plains along with mixed layer
CAPEs of 800-1500 J/kg. Storms will most likely be confined to the
higher terrain due to best early heating. Will expect the coolest
day of the week on Monday with high temps only in the mid to
upper 70 due to easterly surface flow, good low level moisture
along with mid and high level cloudiness.

After a much cooler temperatures Monday, the upper ridge becomes
the most amplified over the Rockies Tuesday while extending well
north into Canada. For Tuesday, with the warmer temps and higher
CAPE values approaching 2000 J/kg near the Palmer Ridge, will
expect the possibility for strong to potentially severe storms
near the higher terrain of the Palmer as temps warm into the mid
to upper 80s. NAM indicates decent moisture and CAPE values over
the rest of the plains, however forecast sounding also indicating
some mid-level capping which would likely lower the possibility
for strong storms extending too far out on the plains. Currently
watching Tropical Disturbance Number 1 which is a few hundred
miles south of Baja at this time. By late Tuesday and into
Wednesday will watch to see if any of this tropical mid and upper
level moisture gets drawn northward around the west side of the
extensive ridge which will be centered over the southern and
central Rockies for Wednesday and Thursday.

For Friday into Saturday, with the ridge holding firm over the
southwest US, the GFS hints at another cool northerly surface
surge early Friday with easterly surface flow extedning into
Saturday. With trapped subtropical moisture under the stagnant
ridge, there's the likelihood for afternoon and evening showers
and thunderstorms both days along with cooler temperatures into
next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1259 PM MDT Sat Jul 20 2019

Scattered thunderstorms will continue to spread east through the
rest of the afternoon and evening. If KDEN takes a direct hit from
a stronger storm, visibilities may briefly drop to 3 miles with
mvfr ceilings. Outflow winds of 40 to 50 knots and hail may also
occur. For this evening, the HRRR continues to show additional
weaker storms thru 04Z. Outflow boundaries will continue to
produce chaotic winds through the early evening hours. Would
expect winds to become more southeast direction by 06z.

Low clouds are expected to form after 06Z over parts of eastern
Colorado. There is a chance these low clouds make it into the
Denver area. Added scattered low clouds towards 12Z for this. On
Sunday, another round of thunderstorms is expected during the
afternoon and early evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Fredin
AVIATION...Meier
Hazardous weather outlook, Jul 20, 11:01 AM MDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Sat Jul 20 2019

COZ030>051-211715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Sat Jul 20 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the higher terrain by
early to mid afternoon and then move eastward across the plains
this evening. A few of the storms may be severe along the Front
Range and over the plains with large hail and strong winds. In
addition, some places may see heavy rain with a quick inch or two
of rainfall. Flooding of low lying areas will be possible where
this heavy rain occurs.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The daily round of afternoon and evening thunderstorms are
expected to continue through the period. Thunderstorms, especially
across the Palmer Divide, foothills and adjacent eastern plains
will be capable of producing locally heavy rainfall and small
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the plains this afternoon
after 3 pm.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:36 PM MDTSevere Thunderstorm WarningBOUBoulder39 min
Jul 20, 3:03 PM MDTSevere Thunderstorm WarningBOUDouglas42 min
Jul 20, 3:05 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas, Jefferson40 min
Jul 20, 3:13 PM MDTSevere Thunderstorm WarningBOUBoulder25 min
Jul 20, 3:22 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver, Douglas83 min
Jul 20, 3:42 PM MDTAreal Flood AdvisoryBOUBoulder29 min
Jul 20, 5:03 PM MDTAreal Flood AdvisoryBOULarimer2 hr
Jul 20, 5:52 PM MDTSevere Thunderstorm WarningBOULincoln38 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.